Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Tamoxifen & Androgel
Jul 31, 2004

Dear Dr. Bob, I was diagnosed poz in 97 and, so far, have been in fairly good health. I'm on my second cocktail and I hope it will continue to work for quite some time. A couple of years ago, I became unbearably fatigued - I could barely get out of bed and my body ached. After numerous tests, my dr found that my testosterone level was too low and put me on Androgel. I've been on that now for about a year and a half. I use 2 packets a day and my free testosterone is now in the normal range and I've felt pretty darn good since I've been on the supplement. The problem is that I have developed gynocomastia - confirmed by mammmogram. One side is worse than the other with a golf ball sized sore lump. My dr said this is probably due to testosterone and lypo and I could stop testosterone - which I don't want to do - or I'll feel bad again or I could stay on Androgel and also get on Tamoxifen so it is blocked from turning into estrogen. What do you think? He also said the growths could be surgically removed but might grow back if the root problem isn't addressed. Please help! Thank you!! Alex

Response from Dr. Frascino

Hello Alex,

Gynecomastia can be disfiguring, but fortunately not a dangerous condition. It is also more common than many folks realize. Gynecomastia may or may not be caused or exacerbated by testosterone supplementation.

So you have three options at this point. First, discontinue testosterone replacement therapy. Since this was started because you had hypogonadism (low testosterone), and considering you have had an excellent response to your therapy, I'd be reluctant to recommend you discontinue it. You described your fatigue before replacement testosterone as "unbearable," so let's rule this option out for now.

Next, tamoxifen. I have seen good results using Tamoxifen. It would mean adding another medication to your regimen; however, it may be well worth a try.

Finally, there is the surgical option. This is a relatively minor surgical procedure, generally performed under local anesthesia, which leaves a very minimal surgical scar. It would certainly give the most immediate result, and is a frequently chosen option. After surgery, it is possible for gynecomastia to redevelop, but personally, I have seen this happen only very rarely.

Alex, the choice remains yours. I would encourage you to select option two or three, and if the problem recurs, perhaps both.

Good luck.

Dr. Bob


Previous
thank you thank you thank you
Next
NO I DID NOT READ THIS!!!!!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement